Alert archive / Indiana / River Flood Advisories in 2013

River Flood Advisory 2, NWS Indianapolis, IN

May 28, 2013Carroll County, Tippecanoe County, White County, Indiana

NWS Indianapolis, IN issued this river flood advisory at May 28, 2013, 2:12 PM EDT for Carroll County, Tippecanoe County, White County, Indiana. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
May 28, 2013, 2:12 PM EDT (18:12 UTC)
Expired
May 30, 2013, 2:10 AM EDT
In force
36 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Carroll County, IN, Tippecanoe County, IN, White County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River at Oakdale Dam (MCXI3).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WGUS83 KIND 281812
FLSIND
FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
212 PM EDT TUE MAY 28 2013

...THE NATIONAL WEATHER SERVICE AT INDIANAPOLIS HAS ISSUED A FLOOD 
ADVISORY FOR THE FOLLOWING RIVER IN NORTH CENTRAL INDIANA...

  TIPPECANOE RIVER...

.BANKFULL CONDITIONS WILL OCCUR ALONG THE TIPPECANOE RIVER DOWNSTREAM
OF OAKDALE DAM IN CARROLL COUNTY. NIPSCO REPORTED THE FLOW FROM 
OAKDALE DAM REACHED 6,000 CUBIC FEET PER SECOND.  MOST OF THE SOLIDLY
PIERS...HANDICAPPED AREA OF OAKDALE PUBLIC ACCESS SITE AND A FEW 
LOCAL ROADS WILL FLOOD. DURING WARM SEASON ITEMS SUCH AS LAWN 
CHAIRS...BOATS AND BUILDING SUPPLIES CAN BE SWEPT AWAY..

RAINFALL...POSSIBLY EXCEEDING 2 INCHES...FELL IN PORTIONS OF NORTH 
CENTRAL INDIANA ON MONDAY.  THE TIPPECANOE RIVER WILL RISE STEADILY
FOR HOURS AFTER THE RAIN ENDS.  ADDITIONAL RAIN MAY CAUSE HIGHER
WATER RELEASES FROM OAKDALE DAM AND LOWLAND FLOODING.

BOATERS...RECREATIONAL AND AGRICULTURAL INTERESTS SHOULD BE ALERT TO 
HIGH RIVER LEVELS.  MONITOR CONDITIONS UNTIL WATER LEVELS DECREASE 
SIGNIFICANTLY.  &MOTORISTS SHOULD AVOID ANY FLOODED ROADS.  TURN 
AROUND...DO NOT DROWN.  KEEP CHILDREN AWAY FROM FLOODED AREAS.

INC015-157-181-291812-
/O.NEW.KIND.FL.Y.0002.130528T1812Z-130530T0610Z/
/MCXI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
212 PM EDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A 

* FLOOD ADVISORY FOR 
  THE TIPPECANOE RIVER DOWNSTREAM OF OAKDALE DAM.
* AT 2 PM TUESDAY THE FLOW WAS...7320 CFS.
* FLOOD FLOW IS 13,000 CFS.
* TIPPECANOE RIVER AT BANKFULL LEVELS DOWNSTREAM OF OAKDALE DAM IN 
  CARROLL COUNTY WITH FLOW GREATER 6,000 CUBIC FEET PER SECOND.  MOST
  OF THE SOLIDLY MOUNTED PIERS ARE UNDERWATER.  A FEW LOCAL ROADS MAY
  FLOOD. DURING WARM SEASON ITEMS SUCH AS LAWN CHAIRS...BOATS AND 
  BUILDING SUPPLIES CAN BE SWEPT AWAY. HANDICAPPED AREA OF OAKDALE 
  PUBLIC ACCESS SITE BEGINS TO FLOOD.

&&

LAT...LON 4066 8677 4060 8678 4051 8682 4049 8676
      4059 8673 4066 8674             

$$
2 follow-up statements
840 
WGUS83 KIND 291340
FLSIND
FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 AM EDT WED MAY 29 2013

...A FLOOD ADVISORY IS NO LONGER IN EFFECT FOR THE FOLLOWING RIVER IN
NORTH CENTRAL INDIANA...

  TIPPECANOE RIVER...

.HIGH FLOW CONTINUES TO DIMINISH FROM OAKDALE DAM IN CARROLL COUNTY.
NIPSCO REPORTED THE FLOW FROM OAKDALE DAM IS LESS THAN 6,000 CUBIC 
FEET PER SECOND.  RELEASES ABOVE 6,000 CUBIC FEET PER SECOND MAY
OCCUR LATER IN THE WEEK IF HEAVY RAINFALL RETURNS TO NORTHERN
INDIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS...RECREATIONAL AND AGRICULTURAL INTERESTS SHOULD BE ALERT TO 
HIGH RIVER LEVELS UNTIL RIVER LEVELS ARE NEAR NORMAL.  MOTORISTS 
SHOULD AVOID ANY FLOODED ROADS.  TURN AROUND...DO NOT DROWN.  KEEP 
CHILDREN AWAY FROM FLOODED AREAS.

FOR DETAILED FLOOD INFORMATION GO TO WEATHER.GOV/IND ON THE WEB.  
FROM THE BLUE MENU BAR ON THE LEFT SIDE OF THE PAGE...CLICK ON RIVERS
AND LAKES.

&&

INC015-157-181-291440-
/O.CON.KIND.FL.Y.0002.000000T0000Z-130530T0610Z/
/MCXI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
940 AM EDT WED MAY 29 2013

THE FLOOD ADVISORY IS NO LONGER IN EFFECT FOR
  THE TIPPECANOE RIVER DOWNSTREAM OF OAKDALE DAM.
* AT 9 AM WEDNESDAY THE FLOW WAS...5,510 CFS.
* FLOOD FLOW IS 13,000 CFS.
* BANKFULL LEVELS DIMINISH AS FLOWS FROM OAKDALE DAM DECREASE FROM 
  6,000 CUBIC FEET PER SECOND.  BE ALERT TO FLOOD DEBRIS OR DAMAGE TO
  PREVIOUSLY FLOODED ROADS.

$$
763 
WGUS83 KIND 291546
FLSIND
FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1146 AM EDT WED MAY 29 2013

...A FLOOD ADVISORY IS NO LONGER IN EFFECT FOR THE FOLLOWING RIVER IN
NORTH CENTRAL INDIANA...

  TIPPECANOE RIVER...

.HIGH FLOW CONTINUED TO DIMINISH FROM OAKDALE DAM IN CARROLL COUNTY.
NIPSCO REPORTED THE FLOW FROM OAKDALE DAM IS LESS THAN 6,000 CUBIC 
FEET PER SECOND.  RELEASES ABOVE 6,000 CUBIC FEET PER SECOND MAY
OCCUR LATER IN THE WEEK IF HEAVY RAINFALL RETURNS TO NORTHERN
INDIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS...RECREATIONAL AND AGRICULTURAL INTERESTS SHOULD BE ALERT TO 
HIGH RIVER LEVELS UNTIL RIVER LEVELS ARE NEAR NORMAL.  MOTORISTS 
SHOULD AVOID ANY FLOODED ROADS.  TURN AROUND...DO NOT DROWN.  KEEP 
CHILDREN AWAY FROM FLOODED AREAS.

FOR DETAILED FLOOD INFORMATION GO TO WEATHER.GOV/IND ON THE WEB.  
FROM THE BLUE MENU BAR ON THE LEFT SIDE OF THE PAGE...CLICK ON RIVERS
AND LAKES.

&&

INC015-157-181-291616-
/O.CAN.KIND.FL.Y.0002.000000T0000Z-130530T0610Z/
/MCXI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1146 AM EDT WED MAY 29 2013

THE FLOOD ADVISORY IS NO LONGER IN EFFECT FOR
  THE TIPPECANOE RIVER DOWNSTREAM OF OAKDALE DAM.
* AT 10 AM WEDNESDAY THE FLOW WAS...5,510 CFS.
* FLOOD FLOW IS 13,000 CFS.
* BANKFULL LEVELS DIMINISH AS FLOWS FROM OAKDALE DAM DECREASE FROM 
  6,000 CUBIC FEET PER SECOND.  BE ALERT TO FLOOD DEBRIS OR DAMAGE TO
  PREVIOUSLY FLOODED ROADS.

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood advisory went out at May 28, 12:42 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 12:42 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EDT TUE MAY 28 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 255 AM EDT TUE MAY 28 2013

A WARM FRONT OVER NORTHERN INDIANA WILL BE THE MAIN WEATHER FOCUS
OVER THE NEXT FEW DAYS. A VERY WARM AND HUMID AIR MASS WILL BE
FOUND IN THE WAKE OF THE WARM FRONT ACROSS CENTRAL INDIANA.
MEANWHILE SEVERAL UPPER LEVEL WEATHER DISTURBANCES ARE EXPECTED TO
PUSH OUT OF THE PLAINS STATES AND OVER THE FRONT. THIS WILL RESULT
IN MORE CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY TODAY
AND TONIGHT...AND MOSTLY LIKELY CLOSEST TO THE WARM FRONT.

DRY WEATHER IS EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT AS A
RIDGE OF HIGH PRESSURE BUILDS ACROSS THE AREA...ALTHOUGH HUMID
CONDITIONS WILL REMAIN.

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND
FRIDAY AS SEVERAL MORE WEATHER SYSTEMS PUSH OUT OF THE PLAINS
STATES INTO THE OHIO VALLEY. TEMPERATURES WILL BE WARM THROUGH
THE WORK WEEK THEN COOL TO NEAR AVERAGE FOR THE WEEKEND.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 939 AM EDT TUE MAY 28 2013

AREA OF SHOWERS AND THUNDERSTORMS ACROSS ILLINOIS WILL CONTINUE TO
MOVE EAST TODAY. SOME SHOWERS OUT AHEAD OF THE LINE HAVE DISSIPATED.
INSTABILITY IS WEAK ACROSS CENTRAL INDIANA AT THE MOMENT UNDER
MOSTLY CLOUDY SKIES.

CLOUDS SHOULD THIN OUT AS THE DAY PROGRESSES...WITH THE EXCEPTION OF
THE FAR NORTH WHERE CLOUDS MAY PERSIST THANKS TO THE AFOREMENTIONED
STORMS. THIS THINNING SHOULD ALLOW FOR INSTABILITY TO BUILD...AND
REMNANTS OF STORMS ACROSS ILLINOIS COULD GAIN SOME STRENGTH ON THIS
INSTABILITY.

THEREFORE WENT LOW POPS NORTHWEST THIS MORNING TO ACCOUNT FOR
WEAKENING SHOWERS SEEN ON RADAR...THEN WENT CHANCE POPS MOST AREAS
FOR THE AFTERNOON AS INSTABILITY BUILDS.

DID NOT ADJUST TEMPERATURES YET...BUT IF CLOUDS TAKE A LONG TIME TO
THIN MAY HAVE TO LOWER SOME LATER TODAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

ISSUED AT 255 AM EDT TUE MAY 28 2013

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT OVERALL AND WILL USE A
BLEND. TONIGHT...YET ANOTHER SHORT WAVE IS PROJECTED OUT OF THE
CENTRAL PLAINS STATES AND ACROSS INDIANA. THE WARM FRONT SHOULD BE
WELL NORTH OF CENTRAL INDIANA BY THAT TIME...HOWEVER A VERY WARM
AND MOIST AIR MASS WILL BE IN PLACE ACROSS THE FORECAST AREA.
GIVEN THIS WILL USE A BLEND OF POPS ACROSS THE NORTHERN 1/2 OF
THE FORECAST AREA...AND TREND TOWARDS A DRY FORECAST ACROSS THE
SOUTH WHERE FORCING AND DYNAMICS ARE LESS FAVORABLE. WILL TREND
TEMPS WARMER THAN MAVMOS GIVEN THE POSSIBLE PRECIP AND WARM AIR MASS.

GFS INDICATES AN UPPER RIDGE NOSING INTO THE OHIO VALLEY FROM THE
SOUTHEAST ON WEDNESDAY AND WEDNESDAY NIGHT. THIS CHANGES THE UPPER
FLOW IN THAT ANY PASSING SHORT WAVES PUSHING THROUGH THE FLOW
SHOULD PUSH WELL NORTH OF INDIANA...KEEPING OUR FORECAST AREA
WARM...HUMID AND VERY SUMMER LIKE. THUS WILL TREND TOWARD PARTLY
CLOUDY SKIES AND TEMPS AT OR ABOVE MAVMOS.

THE PREVIOUSLY MENTIONED BLOCKING RIDGE SHIFTS EAST ON THURSDAY
AND THIS ALLOWS A NEGATIVELY TILTED UPPER TROUGH TO NOSE INTO THE
OHIO VALLEY FROM THE NORTHERN PLAINS. ONCE AGAIN A SERIES OF
SHORT WAVES WILL BE PUSHING INTO THE AREA ON THURSDAY AND THURSDAY
NIGHT. AGAIN...THE WARM AND HUMID AIR MASS WILL REMAIN IN PLACE
ACROSS THE AREA WITH DEW POINTS STILL IN THE LOWER 60S. AGAIN
FORECAST SOUNDINGS SHOW CAPE IN EXCESS OF 1000 J/KG WITH EASILY
ATTAINABLE CONVECTIVE TEMPS. THUS WILL KEEP CHANCE POPS IN THE
FORECAST FOR THURSDAY AND THURSDAY NIGHT WITH SEVERAL INGREDIENTS
FOR TSRA AVAILABLE. AGAIN WITH NO REACH CHANGE IN AIR MASS WILL
TREND TEMPS AT OR ABOVE MAVMOS FOR HIGHS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

ISSUED AT 255 AM EDT TUE MAY 28 2013

ENSEMBLES INDICATE UNSETTLED WEATHER DURING THE EXTENDED PERIOD AS
AN UPPER LOW...INITIALLY LOCATED OVER THE NORTHERN PLAINS ON
FRIDAY...GRADUALLY WEAKENS AND DRIFTS EAST ACROSS THE LOCAL AREA
OVER THE UPCOMING WEEKEND. THIS SYSTEM IS EXPECTED TO REACH THE
EASTERN GREAT LAKES BY EARLY NEXT WEEK.

WILL KEEP POPS GOING IN THE FORECAST THROUGH THE WEEKEND AS THE
UPPER SYSTEM SLOWLY MOVES THROUGH. MOST OF THE ENSEMBLES INDICATE
THE PRECIPITATION THREAT WILL SHIFT SOUTHEAST OF THE AREA BY NEXT
MONDAY WITH THE UPPER TROUGH. WILL GO DRY AT THAT TIME.

&&

.AVIATION /UPDATE DISCUSSION FOR 281800Z TAF ISSUANCE/...

ISSUED AT 1242 PM TUE MAY 28 2013

MODELS...RAPID REFRESH REFLFECTIVTY FORECAST AND RADAR TRENDS DO
LEND ENOUGH SUPPORT FOR ANY THUNDERSTORMS IN THE TAFS EXCEPT FOR A
SHORT TEMPO GROUND AT HUF AS WEST CENTRAL ILLINOIS STORMS HEAD THAT
WAY. WILL GO WITH TEMPO MVFR THUNDER AT HUF FROM 20Z-22Z.
OTHERWISE...VFR CONDITIONS WITH BREEZY SOUTHWEST WINDS THIS
AFTERNOON TO NEAR 20 KNOTS WITH GUSTS TO NEAR 30 KNOTS. WINDS WILL
DROP OFF NEAR OR BELOW 10 KNOTS TONIGHT AND BECOME GUSTY SOUTHWEST
AGAIN TOMORROW AFTER 15Z BUT NOT QUITE AS HIGH AS TODAY WITH
SUSTAINED WINDS TO 10 TO 15 KNOTS WITH GUSTS TO AROUND 20 KNOTS.
SHOULD ONLY SEE SCATTERED DIURNAL VFR TOMORROW.

CONVECTIVE GUSTS HAVE BEGUN MIXING TO SURFACE AND WILL BECOME
STRONGER...GUSTS 28KT...IN NEXT FEW HOURS. STORM CLUSTER FROM
CENTRAL ILLINOIS TO SOUTHWEST OF KSTL HAS WEAKENED IN NORTH HALF
BUT REMAINS ACTIVE FROM KSPI ON SOUTHWEST. WILL INTRODUCE THUNDER
IN VICINITY TO TAFS SINCE NOT CURRENTLY FORECAST. OTHERWISE VFR
CIGS AND VISIBILITY WITH CLOUDS AND THUNDER THREAT INTO EARLY
AFTERNOON.

PREVIOUS DISCUSSION ISSUED AT 635 AM EDT TUE MAY 28 2013...

REMNANTS OF CONVECTIVE COMPLEX CURRENTLY MOVING INTO WESTERN
ILLINOIS EXPECTED TO BEGIN MOVING INTO THE AREA AFTER ABOUT 281500Z.
SCATTERED CONVECTION POSSIBLE WITH THIS FEATURE LATER TODAY AS
MODELS SUGGEST AIR MASS WILL BECOME MODERATELY UNSTABLE...HOWEVER
AIR MASS MAY ALSO BE MORE CAPPED OFF TODAY COMPARED TO THE PAST
COUPLE OF DAYS GIVEN THE AREA WILL BE WELL WITHIN THE WARM SECTOR.
AT THIS POINT...THE POTENTIAL FOR THUNDER DIRECTLY IMPACTING A
TERMINAL IS TOO SMALL TO MENTION...BUT MAY NEED TO ADDED LATER WHEN
CONVECTIVE TRENDS BECOME MORE CLEAR. EXPECTED CONVECTIVE CLOUD BASES
030-040.

MODEL DATA SUGGEST GOOD POTENTIAL FOR SURFACE WIND GUSTS 25-28 KTS
FROM 190-210 DEGREES AFTER 281500Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...50
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 28, 4:22 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 AM EDT TUE MAY 28 2013

INZ021-028>031-035>049-051>057-060>065-067>072-290830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
422 AM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL.

TIMING: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
OVERNIGHT.

DISCUSSION: THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY
NORTH OF INTERSTATE 70. STORMS WILL BE MOST LIKELY TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS...GRADUALLY BECOMING MORE
SCATTERED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY THROUGH
SUNDAY. IT IS TOO SOON TO DETERMINE IF THE STORMS WILL BE SEVERE. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY THROUGH
SUNDAY AS A COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:34 PM EDTAreal Flood AdvisoryINDTipton116 min
May 28, 11:43 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
May 28, 11:43 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
May 28, 11:43 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
May 28, 11:43 AM EDTRiver Flood WarningINDSullivan, Vigo5 days
May 28, 11:43 AM EDTRiver Flood WarningINDKnox, Sullivan6 days
May 28, 11:43 AM EDTRiver Flood WarningINDKnox, Sullivan6 days

Nearby

River Flood Advisories in Indiana, 2013Every river flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.